Alert archive / Nevada / Special Weather Statements in 2009

Special Weather Statement, NWS Elko, NV

August 6, 2009

NWS Elko, NV issued this special weather statement at Aug 6, 2009, 6:49 AM PDT. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2009, 6:49 AM PDT (13:49 UTC)
Expired
Aug 6, 2009, 7:15 AM PDT
In force
26 min
Issued by
NWS Elko, NV

The radar

The Elko radar (KLRX), 114 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 1.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
324 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KLKN 061349
SPSLKN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
649 AM PDT THU AUG 6 2009

NVZ030-031-061415-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
649 AM PDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 715 AM PDT...

AT 648 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF MIDAS...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ELKO COUNTY...
  RURAL NORTHEASTERN HUMBOLDT COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4197 11712 4186 11668 4144 11699 4152 11732
TIME...MOT...LOC 1349Z 205DEG 36KT 4156 11704

$$

MS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 4:14 AM PDT, 2 hours 35 minutes earlier.

Area forecast discussion, Aug 6, 4:14 AM PDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
414 AM PDT THU AUG 6 2009

.SYNOPSIS...A STRONG PACIFIC STORM SYSTEM WILL PASS THROUGH THE
GREAT BASIN TODAY AND FRIDAY CAUSING WIDESPREAD SHOWERS...GUSTY
WINDS...AND UNSEASONABLY COOL TEMPERATURES. SOME HIGH ELEVATION
SNOWFALL IS POSSIBLE ACROSS NORTHERN NEVADA TONIGHT AND FRIDAY. A
GRADUAL WARMING TREND WILL TAKE PLACE THIS WEEKEND INTO THE FIRST
OF NEXT WEEK AS THE STORM SYSTEM EXITS AND DRIER AIR RETURNS.
&&

.SHORT TERM...TODAY THROUGH FRIDAY. IR SATELLITE IMAGERY SHOWS
SOME CLOUD BANDING BEGINNING OVER WESTERN NEVADA ATTM. UPPER JET
FLOW IS SHOWING SIGNS OF SPLITTING AS IT FLOWS ALOFT OF WESTERN
NV. NORTHERN BRANCH OF SPLIT FLOW IS CLOCKING AT 100KT AND WILL
PASS DIRECTLY OVER CWA TODAY.

MODELS ARE IN VERY GOOD AGREEMENT...FINALLY MOVING THE LOW INLAND
TODAY AND MOVING IT TO CENTER OVER CENTRAL IDAHO BY FRIDAY
AFTERNOON. FIRE WEATHER CONCERN IS FOR DRY CONDITIONS IN CENTRAL
NEVADA TODAY COMBINED WITH STRONG GUSTS CREATING A FIRE HAZARD.
RED FLAG WARNING IS ALREADY IN PLACE. OTHER CONCERN IS WIND IN
GENERAL AS THE COLD FRONT MOVES THROUGH TODAY. KEPT WIND ADVISORY
AS IS FOR ALL ZONES EXCEPT HUMBOLDT COUNTY AND NORTHERN
LANDER/EUREKA COUNTIES. HOWEVER THERE WILL BE SOME STRONG WINDS
ALONG INTERSTATE 80 AROUND NOON OR EARLY AFTERNOON AS THE FRONT
MOVES THROUGH. SHOULD NOT BE A LONG-LASTING WINDY SITUATION SO DID
NOT ADD ZONE 36 INTO THE MIX. WINDS COULD EXCEED 50 MPH OVER
CENTRAL NEVADA AHEAD OF THE FRONT. AS THE UPPER LOW MOVES INTO
WESTERN NV TODAY...SHOWERS WILL SLOWLY SPREAD EAST. THE MODELS ARE
ADVERTISING ABOUT 0.1-0.2 INCHES OF QPF TODAY AND AGAIN TOMORROW
WITH A SECOND WAVE DRAGGING ACROSS NORTHERN NEVADA. LOCATIONS
NORTH OF THE INTERSTATE COULD SEE ONE-HALF INCH OF RAIN. INSTABILITY
DECREASES ON FRIDAY...SO THUNDERSTORMS SHOULD BE ISOLATED.

TEMPERATURES WILL BE COMING DOWN TODAY AND FRIDAY. HIGHS FRIDAY
WILL MAINLY BE IN THE 60S AND 70S. SNOW LEVELS WILL FALL TO AROUND
9000 FEET LATE TONIGHT/FRIDAY ACROSS NORTHERN NV...SO MAY SEE SOME
SNOW AT THE HIGHEST ELEVATIONS.

.LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. TROUGH OVER THE
GREAT BASIN FRIDAY NIGHT WILL RESULT IN LOW TEMPS 5-10 DEGREES BELOW
NORMAL. HIGH TEMPS SATURDAY WILL BE 10-12 DEGREES BELOW NORMAL FOR
MOST OF NORTHERN AND CENTRAL NEVADA DUE TO A COOL NORTHWESTERLY
FLOW. WEAK NEAR ZONAL FLOW DOMINATES SUNDAY THROUGH MONDAY. COULD
STILL SEE SOME CUMULUS CLOUD BUILD-UPS OVER THE HIGHER
TERRAIN...HOWEVER NOT EXPECTING ANY THUNDERSTORM ACTIVITY. A TROUGH
MOVING THROUGH THE PAC NORTHWEST EARLY NEXT WEEK IS EXPECTED TO
REMAIN JUST NORTH OF NEVADA...HOWEVER COULD SEE SOME SCATTERED TO
BROKEN HIGH CLOUDS OVER HUMBOLDT AND ELKO COUNTIES TUESDAY. THAT
TROUGH EJECTS NE TUESDAY NIGHT INTO WEDNESDAY AS HIGH PRESSURE
BUILDS IN FROM THE SOUTHEAST ALLOWING TEMPERATURES TO REBOUND BACK
TO NEAR NORMAL FOR THE MID TO LATTER PART OF NEXT WEEK.
&&

.AVIATION...A TROUGH CURRENTLY MOVING ONSHORE OVER NORTHERN
CALIFORNIA WILL GENERATE A SOUTHWESTERLY FLOW ALOFT OVER THE GREAT
BASIN TODAY. BY LATE THIS MORNING A COLD FRONT WILL ADVANCE WEST TO
EAST ACROSS HUMBOLDT COUNTY. AT THE SAME TIME...SOUTHERLY WINDS
ACROSS EASTERN AND CENTRAL NEVADA WILL STRENGTHEN AHEAD OF THE
APPROACHING FRONT.

BY MID AFTERNOON THE FRONT IS EXPECTED TO MOVE THROUGH THE CITY OF
ELKO. STRONG GUSTY WESTERLY WINDS AND BRIEF HEAVY RAINS ARE EXPECTED
WITH THE FRONTAL PASSAGE IN ELKO. PEAK GUSTS ALONG THE FRONT COULD
REACH 50 MPH IN ELKO.

THE FRONT IS EXPECTED TO REACH ELY BETWEEN 5 AND 7 PM...HOWEVER AT
ELY THE STRONGEST WINDS ARE EXPECTED TO BE SOUTHERLY...AND AHEAD OF
THE FRONTAL PASSAGE. WITH THE FRONTAL PASSAGE...WINDS AT ELY WILL
CHANGE FROM SOUTHERLY TO NORTHWESTERLY AND WEAKEN...AT WHICH TIME
THUNDERSTORMS WILL LIKELY BE THE MAIN CONCERN FOR UP TO AN HOUR.

FOR THE TONOPAH AIRPORT THE WINDS ASSOCIATED WITH FRONT WILL NOT BE
AS STRONG AS THE WINDS OVER NORTHEASTERN NEVADA...LIKELY ONLY
GUSTING IN THE 30-40 MPH RANGE. THE MAIN CONCERN FOR THE TONOPAH
AIRPORT WILL BE BREEZY NORTHWESTERLY WINDS BETWEEN 5 AND 7 PM
STIRRING UP DUST...POSSIBLY REDUCING VISIBILITIES IN BLOWING DUST.
&&

.FIRE WEATHER...A STRONG LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
FIRE DISTRICT TODAY AND FRIDAY BRINGING A GOOD CHANCE FOR WETTING
RAINS...ESPECIALLY IN THE NORTH. THE STRONG LOW PRESSURE SYSTEM
WILL REACH NORTHWEST NV IN THE AFTERNOON. AHEAD OF THE LOW...GUSTY
WINDS OF 35-45 MPH WILL AFFECT MUCH OF THE DISTRICT DURING THE
DAY. HOWEVER...BECAUSE MOISTURE WILL BE INCREASING FROM WEST TO
EAST ACROSS THE DISTRICT TODAY...ONLY EXPECTING RED FLAG CONDITIONS
TO MATERIALIZE ACROSS ZONES 455 AND 457. WINDS IN THESE TWO ZONES
WILL GUST BETWEEN 45 AND 55 MPH FREQUENTLY WITH RELATIVE HUMIDITY
VALUES BELOW 15% IN THE AFTERNOON. CONFIDENCE IS LOW THAT
WIDESPREAD RED FLAG CONDITIONS WILL OCCUR EAST OF THE RUBY MTNS
THIS AFTERNOON.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING
FOR NVZ013-031-032-034-035-037.

WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 11 PM PDT THIS EVENING
FOR NVZ033.

RED FLAG WARNING FROM 11 AM THIS MORNING TO 9 PM PDT THIS
EVENING FOR NVZ455-457.

&&

92/96/96
Hazardous weather outlook, Aug 6, 4:21 AM PDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
421 AM PDT THU AUG 6 2009

NVZ013-030>037-071130-
NORTHERN NYE COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-
SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-
EXTREME EASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
421 AM PDT THU AUG 6 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NEVADA...NORTH
CENTRAL NEVADA...NORTHEAST NEVADA...NORTHWEST NEVADA AND SOUTH
CENTRAL NEVADA.

.DAY ONE...TODAY AND TONIGHT.

A STRONG LOW PRESSURE SYSTEM WILL MOVE INTO THE REGION TODAY...CAUSING
WINDY CONDITIONS ACROSS MUCH OF NORTHERN AND CENTRAL NEVADA. WINDS GUSTING
TO 45 MPH WILL BE COMMON WITH LOCAL GUSTS AS HIGH AS 55 MPH
POSSIBLE IN WHITE PINE AND NORTHERN NYE COUNTIES. AS THE LOW MOVES
THROUGH THE GREAT BASIN THIS AFTERNOON AND FRIDAY...SHOWERS WILL
SPREAD ACROSS NORTHERN NEVADA AND PARTS OF CENTRAL NEVADA. SHOWERS
WILL BE MOST NUMEROUS ACROSS NORTHERN NEVADA...ESPECIALLY NORTH OF
INTERSTATE 80. IN ADDITION TO THE SHOWERS...THE LOW PRESSURE
SYSTEM WILL ALLOW MUCH COOLER AIR TO FILTER INTO THE REGION BY
FRIDAY. HIGH TEMPERATURES IN THE VALLEYS FRIDAY WILL MAINLY BE IN
THE 60S AND 70S. SNOW LEVELS IN NORTHERN NEVADA WILL DROP TO
AROUND 9000 FEET THURSDAY NIGHT AND FRIDAY...WITH SNOW SHOWERS
POSSIBLE IN THE HIGHEST ELEVATIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A GRADUAL WARMING TREND WILL TAKE PLACE THIS WEEKEND INTO
THE FIRST OF NEXT WEEK AS THE STORM SYSTEM EXITS THE AREA AND
DRIER AIR RETURNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.

In the hours before

Special weather statement, Aug 6, 6:49 AM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
649 AM PDT THU AUG 6 2009

NVZ030-031-061415-
HUMBOLDT COUNTY NV-NORTHERN ELKO COUNTY NV-
649 AM PDT THU AUG 6 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELKO AND
NORTHEASTERN HUMBOLDT COUNTIES UNTIL 715 AM PDT...

AT 648 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHWEST OF MIDAS...MOVING NORTHEAST AT
30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
  RURAL NORTHWESTERN ELKO COUNTY...
  RURAL NORTHEASTERN HUMBOLDT COUNTY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4197 11712 4186 11668 4144 11699 4152 11732
TIME...MOT...LOC 1349Z 205DEG 36KT 4156 11704

MS

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:01 AM PDTSevere Thunderstorm WarningLKNElko, Humboldt29 min
Aug 6, 7:29 AM PDTSevere Thunderstorm WarningLKNElko14 min
Aug 6, 10:48 AM PDTSpecial Weather StatementLKN27 min
Aug 6, 2:10 PM PDTSpecial Weather StatementLKN35 min
Aug 6, 2:25 PM PDTSevere Thunderstorm WarningLKNElko20 min

Nearby

Special Weather Statements in Nevada, 2009Every special weather statement in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.